Cold/Wind Chill, Brown
- When
- February 2, 6:00 AM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
An 88-year old woman in Columbia died from exposure as she had fallen and could not get back up. Low temperatures were in the single digits below zero with wind chills as low as 20 to 25 below zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An 88-year old woman in Columbia died from exposure as she had fallen and could not get back up. Low temperatures were in the single digits below zero with wind chills as low as 20 to 25 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 2, 5:24 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 524 AM CST MON FEB 2 2015 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH WEDNESDAY HIGH PRESSURE CONTINUES TO SLIDE EAST WHILE RETURN FLOW HAS SET UP ACROSS THE WESTERN CWA. AS SUCH...TEMPERATURES ACROSS THE WESTERN CWA HAVE REMAINED PRETTY STEADY OR SLOWLY RISING...WHERE AS TEMPERATURES ACROSS THE EAST WILL LIKELY DROP A FEW MORE DEGREES THIS MORNING. A WEAK SHORTWAVE WILL MOVE ACROSS THE REGION THIS AFTERNOON. VERY LIMITED MOISTURE AND LIFT...SO REMOVED MEASURABLE POPS AND REPLACED THEM WITH FLURRIES. GIVEN THE REINFORCING COLD AIR PUSHING IN BEHIND THE SHORTWAVE...FRESH SNOW COVER AND LIGHT WINDS...AGAIN TRENDED TOWARD THE COOLER GUIDANCE FOR LOWS TUESDAY MORNING. ANOTHER BAND OF LIGHT SNOW IS POSSIBLE ALONG A BAROCLINIC ZONE EXTENDING FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA TUESDAY. MODELS HAVE TRENDED A LITTLE NORTH WITH THIS FEATURE...BUT DO SHOW WEAK TO MODERATE FRONTOGENESIS DEVELOPING. GENERALLY SPEAKING IT LOOKS LIKE AROUND AN INCH OF SNOW IS POSSIBLE ALONG THIS BAND. THE TRAIN OF UPPER LEVEL WAVES CONTINUES INTO WEDNESDAY AS WELL...ALTHOUGH MODELS ARE STILL WORKING OUT THE DETAILS WEDNESDAY /THE GFS IS THE FASTEST AND FURTHEST SOUTH...THE ECMWF THE SLOWEST AND FURTHEST NORTH...AND THE GEM/NAM FALL SOMEWHERE IN BETWEEN/. LIKEWISE...THERMAL FIELDS DIFFER BETWEEN MODELS. STUCK CLOSE TO CONSALL GUIDANCE FOR THIS PERIOD. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY UPPER LEVEL NORTHWEST FLOW WILL BE DOMINANT THROUGH MUCH OF THE EXTENDED PERIOD...WITH RIDGING REACHING THE AREA SUNDAY NIGHT. NOT MUCH IN THE WAY OF SIGNIFICANT UPPER ENERGY UNTIL SATURDAY WHEN A DECENT WAVE TRACKS OVER THE NORTHERN PLAINS. SURFACE HIGH PRESSURE WILL EXIT TO THE EAST WEDNESDAY NIGHT. A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTH DAKOTA LATE THURSDAY NIGHT AND FRIDAY...DRAGGING A FRONTAL BOUNDARY ACROSS THE CWA. WITH NO UPPER SUPPORT...EXPECT THE FRONT TO MOVE THROUGH DRY. ANOTHER LOW APPROACHES AND LOOKS TO TRACK ACROSS THE DAKOTAS ON SATURDAY...BRINGING SOME LIGHT SNOW TO MAINLY THE NORTHERN AND EASTERN CWA. DRY CONDITIONS RETURN ON SUNDAY. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD...WITH FRIDAY BEING THE WARMEST DAY AS WAA DEVELOPS AHEAD OF THE AFOREMENTIONED FRONTAL BOUNDARY. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND THROUGH MUCH OF THE OVERNIGHT HOURS. THERE IS A CHANCE FOR MVFR CIGS AND SOME LIGHT SNOW TO REACH THE FAR NORTHWESTERN CWA AFTER 10Z TUESDAY...INCLUDING AT KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 323 AM CST MON FEB 2 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 323 AM CST MON FEB 2 2015 /223 AM MST MON FEB 2 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BAND OF SNOW IS EXPECTED TO DEVELOP FROM NORTH CENTRAL SOUTH DAKOTA THROUGH EAST CENTRAL SOUTH DAKOTA TUESDAY MORNING. AROUND ONE INCH OF SNOW IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SERR
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Brown | 2015-02-02 | 88 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562180.